Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 42, NWS Birmingham, AL

February 17, 20084 counties in Alabama

NWS Birmingham, AL issued this tornado warning at Feb 17, 2008, 1:09 PM CST for 4 counties in Alabama. It was in force for 51 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2008, 1:09 PM CST (19:09 UTC)
Expired
Feb 17, 2008, 2:00 PM CST
In force
51 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Autauga County, AL, Chilton County, AL, Coosa County, AL, Elmore County, AL

The radar

The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 1:10 PM CSTTSTM WND DMG5 Se Clanton, ALPOSSIBLE TORNADO...NUMEROUS TREES DOWN ON COUNTY ROAD 41 JUST NORTH OF THE STATE EMA OFFICE...MOBILE HOME DESTROYED AND DAMAGE TO A GARAGE.
Feb 17, 1:10 PM CSTTORNADO 13 Se Clanton, ALA TORNADO TOUCHED DOWN TOWARD THE END OF A LARGE DOWNBURST SWATH SOUTH OF CLANTON. THE TORNADO STARTED NEAR EXIT 205 ON INTERSTATE 65 AND ENDED ALONG CR 41. ONE MOBILE HOME WAS DESTROYED AND SEVERAL OTHER STRUCTURES WERE DAMAGED. SEVERAL TREES AND POWER LINES
Feb 17, 1:15 PM CSTTSTM WND DMGClanton, ALDOWNED POWER LINES AND SIGNS BLOWN DOWN NEAR EXIT 205 ON INTERSTATE 65.
Feb 17, 1:20 PM CSTTSTM WND DMGVerbena, ALTREES AND POWERLINES DOWN IN THE CITY.
Feb 17, 1:20 PM CSTHAIL 0.7513 Wnw Rockford, ALPENNY SIZE HAIL NORTHWEST OF DOLLAR.
Feb 17, 1:30 PM CSTHAIL 0.885 N Rockford, ALNICKEL SIZE HAIL REPORTED ON COUNTY ROAD 49.
Feb 17, 1:30 PM CSTHAIL 1.55 N Rockford, AL1.5 INCH HAIL REPORTED ON COUNTY ROAD 49.
Feb 17, 1:30 PM CSTTORNADORockford, ALTORNADO REPORTED ON THE GROUND IN ROCKFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 12:32 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 171910
TORBMX
ALC001-021-037-051-172000-
/O.NEW.KBMX.TO.W.0042.080217T1909Z-080217T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CST SUN FEB 17 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME NORTH CENTRAL AUTAUGA COUNTY IN CENTRAL ALABAMA...
  EAST CENTRAL CHILTON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF CLANTON...
  COOSA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WEOGUFKA...ROCKFORD...
  EXTREME NORTHWESTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 200 PM CST

* AT 106 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR COOPER...OR
  NEAR CLANTON...MOVING EAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  MITCHELL DAM BY 120 PM CST...
  WELONA BY 125 PM CST...
  LYLE AND 6 MILES SOUTH OF MORIAH BY 130 PM CST...
  PENTONVILLE AND 6 MILES NORTH OF SPEED BY 135 PM CST...
  ROCKFORD BY 140 PM CST...
  HISSOP...NIXBURG AND 9 MILES SOUTH OF HANOVER BY 145 PM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY EVENING FOR
SOUTHEASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3311 8615 3279 8601 3268 8667 3285 8672
TIME...MOT...LOC 1909Z 255DEG 37KT 3279 8657

$$
4 follow-up statements
000 
WWUS54 KBMX 171920
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CST SUN FEB 17 2008

ALC051-171929-
/O.CAN.KBMX.TO.W.0042.000000T0000Z-080217T2000Z/
ELMORE AL-
119 PM CST SUN FEB 17 2008

...THE TORNADO WARNING FOR EXTREME NORTHWESTERN ELMORE COUNTY IS
CANCELLED...

THIS STORM HAS CLEARED THE COUNTY.

LAT...LON 3272 8648 3292 8656 3311 8615 3280 8601
      3279 8603 3277 8633 3276 8641
TIME...MOT...LOC 1919Z 255DEG 64KT 3284 8636

$$

ALC021-037-172000-
/O.CON.KBMX.TO.W.0042.000000T0000Z-080217T2000Z/
CHILTON AL-COOSA AL-
119 PM CST SUN FEB 17 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR COOSA AND
EAST CENTRAL CHILTON COUNTIES...

AT 117 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR MITCHELL DAM...OR
ABOUT 11 MILES WEST OF ROCKFORD...MOVING EAST AT 70 MPH.

THE TORNADO WILL BE NEAR...
  ROCKFORD...PENTONVILLE AND 6 MILES SOUTH OF BENTLEYVILLE BY 125 PM
  CST...
  HISSOP...COTTAGE GROVE...CREWSVILLE AND NIXBURG BY 130 PM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3272 8648 3292 8656 3311 8615 3280 8601
      3279 8603 3277 8633 3276 8641
TIME...MOT...LOC 1919Z 255DEG 64KT 3284 8636

$$

27
000 
WWUS54 KBMX 171929
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CST SUN FEB 17 2008

ALC021-171939-
/O.CAN.KBMX.TO.W.0042.000000T0000Z-080217T2000Z/
CHILTON AL-
129 PM CST SUN FEB 17 2008

...THE TORNADO WARNING FOR EAST CENTRAL CHILTON COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY EVENING FOR
SOUTHEASTERN ALABAMA.

LAT...LON 3297 8643 3311 8615 3280 8601 3279 8603
      3277 8635
TIME...MOT...LOC 1929Z 244DEG 47KT 3290 8623

$$

ALC037-172000-
/O.CON.KBMX.TO.W.0042.000000T0000Z-080217T2000Z/
COOSA AL-
129 PM CST SUN FEB 17 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR COOSA
COUNTY...

AT 127 PM CST...A TORNADO WAS REPORTED.  THIS TORNADO WAS LOCATED
NEAR ROCKFORD...MOVING NORTHEAST AT 50 MPH.

THE TORNADO WILL BE NEAR...
  CREWSVILLE...HISSOP...COTTAGE GROVE AND 6 MILES SOUTHEAST OF
  HANOVER BY 135 PM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3297 8643 3311 8615 3280 8601 3279 8603
      3277 8635
TIME...MOT...LOC 1929Z 244DEG 47KT 3290 8623

$$

27
000 
WWUS54 KBMX 171937
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CST SUN FEB 17 2008

ALC037-172000-
/O.CON.KBMX.TO.W.0042.000000T0000Z-080217T2000Z/
COOSA AL-
136 PM CST SUN FEB 17 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR COOSA
COUNTY...

AT 131 PM CST...A TORNADO WAS REPORTED BY SPOTTERS.  THIS IS A 
DANGEROUS STORM.  THIS TORNADO WAS LOCATED NEAR ROCKFORD...MOVING 
NORTHEAST AT 50 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

LAT...LON 3300 8638 3300 8636 3302 8634 3303 8631
      3305 8628 3311 8615 3280 8601 3279 8603
      3278 8627
TIME...MOT...LOC 1936Z 244DEG 47KT 3294 8614

$$

27
000 
WWUS54 KBMX 171948
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CST SUN FEB 17 2008

ALC037-171957-
/O.CAN.KBMX.TO.W.0042.000000T0000Z-080217T2000Z/
COOSA AL-
147 PM CST SUN FEB 17 2008

...THE TORNADO WARNING FOR CENTRAL COOSA COUNTY IS CANCELLED...

THE TORNADO WARNING CONTINUES TO BE IN EFFECT FOR THE EASTERN 
PORTION OF ELMORE COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY EVENING FOR
SOUTHEASTERN ALABAMA.

LAT...LON 3300 8638 3300 8636 3302 8634 3303 8631
      3305 8628 3311 8615 3280 8601 3279 8603
      3278 8627
TIME...MOT...LOC 1947Z 244DEG 47KT 3300 8599

$$

27

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 17, 11:45 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 17, 11:45 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 AM CST SUN FEB 17 2008

.UPDATE...AVIATION DISCUSSION.

&&

.SHORT TERM...TODAY THROUGH MONDAY NIGHT.

A RATHER COMPLEX WEATHER EVENT UNFOLDING ACROSS THE DEEP SOUTH THIS
MORNING. A LINE OF THUNDERSTORMS CONTINUES TO SHIFT EASTWARD ACROSS
MISSISSIPPI. THE LINE IS ABOUT 3 HOURS AHEAD OF MODEL PREDICTIONS
...SO SHOWERS AND THUNDERSTORMS SHOULD MOVE INTO WEST ALABAMA AROUND
6 AM. SURFACE FLOW IS VEERING TO A MORE SOUTHERLY DIRECTION ACROSS
CENTRAL ALABAMA...AND DEWPOINTS ARE RISING AS WELL. STILL EXPECTING
60+ DEWPOINTS FROM I-20 SOUTHWARD BY THE AFTERNOON. DIFFICULT PART
OF FORECAST IS DETERMINING EVOLUTION OF SQUALL LINE. WILL THE LINE
CURRENTLY MOVING ACROSS MISSISSIPPI BE THE PRIMARY SEVERE WEATHER
MAKER OR WILL ANOTHER LINE DEVELOP THIS AFTERNOON AHEAD OF COLD
FRONT. 00Z NAM MODEL WAS GOING WITH THE LATER SCENARIO...BUT 06Z NAM
NOT SHOWING MUCH DEVELOPMENT AT ALL ALONG COLD FRONT.

REGARDLESS OF HOW IT UNFOLDS...BEST CHANCE FOR SEVERE STORMS WILL BE
ACROSS SOUTHERN COUNTIES WHERE HIGHER LOW LEVEL MOISTURE WILL EXIST.
HELICITY AND EHI VALUES SUPPORT THE DEVELOPMENT OF TORNADOES SOUTH
OF LINE FROM DEMOPOLIS...TO CLANTON...TO WEDOWEE....GENERALLY
ANYTIME AFTER 12 NOON. SEVERE THREAT WILL LINGER ACROSS SOUTHEAST
COUNTIES THRU THE EARLY EVENING AS BOUNDARY BECOMES ORIENTED IN A
SOUTHWEST TO NORTHEAST DIRECTION. DISCRETE SUPERCELLS MAY ALSO
COME INTO PLAY ACROSS SOUTHERN COUNTIES AS LOW LEVEL MOISTURE
INCREASES AND SURFACE TEMPERATURES WARM INTO THE UPPER 60S TO LOWER
70S.

MODELS HAVE SLOWED DOWN ARRIVAL OF COLDER AIR TONIGHT..AND
TEMPERATURES RAISED CONSIDERABLY DURING THE EVENING HOURS. THERE
WILL BE SOME WRAP AROUND LOW CLOUDS...MAINLY ACROSS NORTH ALABAMA.
THERE MAY BE A FEW SHOWERS OR THUNDERSTORMS ALONG COLD FRONT...BUT
MOST OF THE CONVECTION WILL BE ACROSS THE TENNESSEE VALLEY REGION OF
ALABAMA AND EXTENDING NORTHWARD INTO TENNESSEE.

COLD AIR ADVECTION WILL CONTINUE MONDAY THROUGH MONDAY NIGHT. SOME
LOW CLOUDS MAY STILL BE AROUND IN THE MORNING...BUT PARTLY CLOUDY
SKIES WILL PREVAIL IN THE AFTERNOON.

GRADIENT WINDS ARE NEAR 50 KNOTS SEVERAL THOUSAND FEET OFF THE
SURFACE...AND A LAKE WIND ADVISORY WILL BE ISSUED FOR TODAY FOR ALL
COUNTIES. THE ADVISORY MAY BE UPGRADED IF HIGHER WINDS MIX DOWNWARD.

58/ROSE

.LONG TERM...TUESDAY THROUGH SATURDAY.

DRY WEATHER EXPECTED EARLY ON AS HIGH PRESSURE REMAINS IN PLACE. THIS
HIGH PRESSURE THOUGH IS EXPECTED TO QUICKLY EXIT THE AREA BY
WEDNESDAY. MOISTURE WILL QUICKLY RETURN ALONG WITH A MORE ACTIVE
UPPER LEVEL PATTERN BY THURSDAY AND CONTINUE THROUGH THE WEEKEND.
A FEW UPPER LEVEL SHORT WAVES AND POSSIBLY A TROF OR TWO WILL RIDE
ALONG THIS UPPER FLOW WHICH WILL HELP KEEP OUR RAIN CHANCES UP
THROUGH THE END OF THE FORECAST PERIOD.

LONG RANGE MODELS CONTINUE TO SLIGHTLY CHANGE WITH THE INTENSITY
OF EACH SYSTEM. BOTH GFS AND ECMWF KEEP THE AREA UNSTABLE FROM
THURSDAY THROUGH THE WEEKEND. THE GFS BY FAR CONTINUES TO SHOW A
MUCH STRONGER SYSTEM FOR FRIDAY. THE ECMWF ALSO SUPPORTS THIS
SOLUTION ALTHOUGH DYNAMICS ARE NOT NEARLY AS STRONG. ONE THING TO
NOTE IS THAT THE GFS IS SHOWING SOME VERY IMPRESSIVE CAPE VALUES
FOR THIS TIME OF THE YEAR. FOR THE LOWER HALF OF CENTRAL
ALABAMA...CAPE VALUES RANGE FROM 1500 TO 2000 WITH LIS IN THE -2
TO -4 RANGE. SOMETHING TO KEEP AN EYE OUT FOR NOW.

AFTER A COOL START...TEMPERATURES ARE EXPECTED TO BOUNCE BACK TO
WELL ABOVE NORMAL WITH NO SIGNIFICANT COOL DOWN IN SIGHT.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED AT ALL TAF SITES FOR
AN HOUR OR TWO THIS AFTERNOON BETWEEN 18Z(AT TCL) AND AS LATE AS
2230Z FARTHER EAST AT TOI AS A SQUALL LINE TRAVERSES CENTRAL
ALABAMA..  IN ADDITION...GRADIENT WINDS SUSTAINED BETWEEN 10 AND 20
MPH...GENERALLY FROM THE SOUTH...WITH GUSTS AS HIGH AS 30 MPH CAN BE
EXPECTED. WINDS WILL BE EVEN HIGHER IN ASSOCIATION WITH
THUNDERSTORMS.

WINDS WILL REMAIN STRONG BEHIND THE SQUALL LINE BUT GRADUALLY SHIFT
SOUTHWESTERLY...THEN NORTHWESTERLY OVERNIGHT.  SHIES SHOULD CLEAR
FOR SEVERAL HOURS THIS AFTERNOON INTO THE EVENING HOURS BEFORE A LOW
TO MID DECK REDEVELOPS OVERNIGHT.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  41  51  27  52 /  90  20  10  10   0
ANNISTON    67  42  52  29  55 /  90  30  10   0   0
BIRMINGHAM  67  41  51  30  57 /  90  20  10   0   0
TUSCALOOSA  68  39  52  31  59 /  90  10   0   0   0
CALERA      68  42  52  31  58 /  90  20  10   0   0
AUBURN      72  44  55  33  58 /  80  60   0  10   0
MONTGOMERY  72  45  56  33  62 /  90  40   0  10   0
TROY        74  45  59  33  61 /  80  60   0  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IS IN EFFECT FOR ALL AREAS ACROSS CENTRAL
ALABAMA FROM 6 AM TO 6 PM TODAY.

&&
Hazardous weather outlook, Feb 17, 1:09 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CST SUN FEB 17 2008

ALZ011>015-017>050-181916-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
109 PM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON  AND TONIGHT.

SEVERE WEATHER IS ONGOING ACROSS CENTRAL ALABAMA AND WILL
CONTINUE FOR AT LEAS PORTIONS OF CENTRAL ALABAMA THROUGH 5 PM AS A
SQUALL LINE TRAVERSES THE AREA.   THERE IS A POTENTIAL FOR TORNADOES
ALTHOUGH LARGE HAIL AND DAMAGING WINDS WILL BE MORE COMMONPLACE.

EXTRAPOLATION FROM THE 1 PM POSITION OF THE SQUALL LINE WOULD ORIENT
IT ALONG A LINE FROM LINEVILLE...TO PRATTVILLE...TO MOSSES BY 2 PM...
ALONG A LINE FROM CUSSETA...TO AUBURN...TO TUSKEGEE...TO TROY BY 3
PM...AND ALONG A LINE FROM AND FROM PHENIX CITY TO BAKER HILL BY 4
PM.

THE GREATEST TORNADO THREAT WILL BE SOUTHEAST OF A LINE FROM ROANOKE
TO CLANTON TO SELMA FOR THE REMAINDER OF THE AFTERNOON. PLEASE STAY
TUNED TO FURTHER STATEMENTS REFINING THE THREAT AREAS AND THE TIMING
FOR YOUR SPECIFIC AREA.

NORTH OF THE TORNADO THREAT AREAS AND SOUTH OF I-20...STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH THE PRIMARY
THREAT BEING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

STRONG SOUTH WINDS WILL PREVAIL ACROSS ALL OF CENTRAL ALABAMA
TODAY...AND A LAKE WIND ADVISORY IS IN EFFECT FOR WINDS OF 15 TO 25
MPH WITH GUSTS TO 35 MPH ON AREA LAKES AND WATERWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THURSDAY AND FRIDAY...A SERIES OF UPPER LOWS WILL PASS TO THE WEST OF
ALABAMA PRODUCING SHOWERS AND THUNDERSTORMS. AT THIS TIME...THE
INSTABILITY AND MOISTURE APPEAR HIGH ENOUGH THAT SOME OF THE STORMS
COULD BECOME STRONG...WITH THE BETTER CHANCE OF STRONG STORMS
ON FRIDAY. STAY TUNED TO LATER STATEMENTS ADDRESSING SPECIFIC AREAS
AND TIMING OR FOR A POTENTIAL THREAT UPGRADE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
REQUIRED TODAY.

In the hours before

Local storm report, Feb 17, 11:03 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1103 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             10 N NORTHPORT          33.39N 87.59W
02/17/2008  E0.50 INCH       TUSCALOOSA         AL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED ON US HWY 43 TEN MILES NORTH OF
            US HWY 82 NEAR LAKE TUSCALOOSA.

&&

GOLDEN
Local storm report, Feb 17, 11:10 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1110 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             GREENSBORO              32.70N 87.59W
02/17/2008  M1.00 INCH       HALE               AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED IN THE GREENSBORO AREA.

&&

GOLDEN
Local storm report, Feb 17, 11:16 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1116 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             DEMOPOLIS               32.50N 87.83W
02/17/2008  E0.25 INCH       MARENGO            AL   TRAINED SPOTTER

            PEA SIZE HAIL JUST NORTH OF THE CITY.

&&

GOLDEN
Local storm report, Feb 17, 12:14 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             HELENA                  33.29N 86.85W
02/17/2008  E0.75 INCH       SHELBY             AL   PUBLIC

            JUST OFF COUNTY ROAD 52 IN THE BRANDYWINE COMMUNITY.

&&

GOLDEN
Local storm report, Feb 17, 12:45 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     TSTM WND DMG     10 N SELMA              32.56N 87.03W
02/17/2008                   DALLAS             AL   EMERGENCY MNGR

            POSSIBLE TORNADO...SIGNIFICANT DAMAGE IN THE SUMMERFIELD
            AREA. NO DETAILS AT THIS TIME.

&&

SUNGER
Local storm report, Feb 17, 12:53 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     8 S CENTREVILLE         32.84N 87.13W
02/17/2008                   BIBB               AL   LAW ENFORCEMENT

            ONE TREE DOWN NEAR THE BIBB/PERRY COUNTY LINE.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 4:08 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr
Feb 17, 10:59 AM CSTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Marengo, Perry, Tuscaloosa31 min
Feb 17, 11:13 AM CSTSevere Thunderstorm WarningBMXDallas, Hale, Marengo, Perry32 min
Feb 17, 11:24 AM CSTSevere Thunderstorm WarningBMXAutauga, Bibb, Chilton, Coosa, Dallas, Elmore and 8 more66 min
Feb 17, 11:40 AM CSTTornado WarningBMXDallas, Marengo, Perry35 min
Feb 17, 12:08 PM CSTTornado WarningBMXAutauga, Chilton, Dallas, Perry52 min
Feb 17, 12:11 PM CSTTornado WarningBMXDallas, Marengo49 min
Feb 17, 12:28 PM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Clay, Cleburne, Coosa, Elmore and 5 more62 min
Feb 17, 12:48 PM CSTTornado WarningBMXAutauga, Dallas42 min
Feb 17, 12:53 PM CSTTornado WarningBMXAutauga, Chilton34 min
Feb 17, 1:27 PM CSTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Coosa, Randolph, Talladega63 min
Feb 17, 1:31 PM CSTTornado WarningBMXAutauga, Chilton, Elmore44 min
Feb 17, 1:40 PM CSTTornado WarningBMXChambers, Clay, Coosa, Randolph, Tallapoosa35 min
Feb 17, 1:45 PM CSTTornado WarningBMXDallas, Lowndes60 min
Feb 17, 1:50 PM CSTTornado WarningBMXBarbour, Bullock, Pike55 min
Feb 17, 2:08 PM CSTTornado WarningBMXChambers, Clay, Cleburne, Coosa, Randolph, Tallapoosa49 min
Feb 17, 2:31 PM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Tallapoosa44 min
Feb 17, 2:31 PM CSTTornado Warning EmergencyBMXAutauga, Elmore, Lowndes, Montgomery59 min
Feb 17, 2:41 PM CSTTornado WarningBMXBarbour, Bullock, Pike, Russell64 min
Feb 17, 2:49 PM CSTTornado WarningBMXChambers, Coosa, Elmore, Randolph, Tallapoosa56 min
Feb 17, 3:26 PM CSTTornado WarningBMXCoosa, Elmore, Tallapoosa34 min
Feb 17, 3:31 PM CSTTornado WarningBMXPike44 min
Feb 17, 3:37 PM CSTTornado WarningBMXBarbour, Russell38 min
Feb 17, 4:05 PM CSTTornado WarningBMXBarbour, Pike40 min
Feb 17, 4:10 PM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike, Russell50 min
Feb 17, 4:20 PM CSTTornado WarningBMXChambers, Clay, Randolph, Tallapoosa43 min
Feb 17, 4:40 PM CSTTornado WarningBMXBarbour, Russell25 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.